Content continues after advertisement

The Jumpy Pug: A Case of Medication Interaction

Michael S. Zaid, VMD, DACVIM, AnimERge, Raritan, New Jersey

Pharmacology & Medications

|March 2014|Peer Reviewed|Web-Exclusive

Sign in to Print/View PDF

The Jumpy Pug: A Case of Medication Interaction

Harley, a spayed pug (12 years of age) weighing 9.6 kg, presented on emergency for an acute onset of restlessness and hyperexcitability, a tremoring episode, and polyuria/polydipsia of several days’ duration. Harley had a previous medical history of a cough of 6 months’ duration presumed to be caused by chronic bronchitis and had been diagnosed with pneumonia based on recent thoracic radiographic findings. Otherwise, she had been in good health. Harley was treated for the pneumonia and chronic cough with a tapering course of prednisone currently at 2.5 mg q24h (0.26 mg/kg), enrofloxacin 136 mg q24h (14.16 mg/kg), and theophylline 100 mg q12h (10.4 mg/kg). She had been receiving theophylline for several months and was started on prednisone and enrofloxacin within the previous week.

Related Article: Drug Interactions in Polypharmacy

Physical Examination

At examination, the patient was bright, alert, and anxious. She was mildly overweight (BCS 6/9) and well hydrated with a rectal temperature of 99.9°F and pink, moist mucous membranes. Harley’s heart rate was elevated (160 bpm) with regular, strong, and synchronous pulses. She was panting and had referred upper airway noise on thoracic auscultation. A heart murmur was not auscultated. She had bilaterally pigmented corneas and waxy discharge in both ears. Abdominal palpation and rectal examination were within normal limits. Cranial nerves and conscious proprioception were normal. Her systolic blood pressure was 190 mm Hg.

Diagnostics

A CBC revealed a mild mature neutrophilia (13,300/µL; range, 2950–11,640/UL) and a mild thrombocytosis (527,000/µL; range, 148,000–484,000/µL). A serum biochemistry panel revealed a mildly elevated ALT (274 U/L; range, 10–100 U/L) and a markedly elevated ALP (1009 U/L; reference range 23–212 U/L). Thoracic radiographs revealed a focal interstitial to alveolar pattern in the right middle lung lobe.

Related Article: Corticosteroid & Nonsteroidal Antiinflammatory Drug Interactions

Diagnosis 

Based on the patient’s medical history, adverse effects from concurrent fluoroquinolone and methylxanthine treatment were suspected as the cause of the clinical signs. Other differential diagnoses discussed with Harley’s owners included exposure to tremorgenic toxins, pain, anxiety, pheochromocytoma, primary cardiac disease, primary intracranial disease, or hepatic encephalopathy.

The patient was being treated with corticosteroids and, by definition, had iatrogenic hyperadrenocorticism. Hyperaldosteronism almost always occurs in conjunction with hypokalemia and is exceedingly rare in dogs. Tremors and hyperexcitability are not considered to be signs associated with either of these disorders; both hyperadrenocorticism and hyperaldosteronism can be potential causes of hypertension and PU/PD.

After discussing possible causes for Harley’s clinical signs, her owners elected for supportive care and discontinuation of theophylline therapy before pursuing extensive diagnostic evaluation. 

Treatment Plan

Harley was admitted to the hospital for monitoring, started on IV crystalloids, and transferred to the internal medicine service. The theophylline was discontinued and within 12 hours the tachycardia, hypertension, and panting resolved. She was monitored in the hospital for 36 hours with no record of additional episodes of excitation or tremors. At follow-up with the clients, Harley’s clinical signs had not recurred in the subsequent month.

Discussion

Fluoroquinolone antibiotics (eg, enrofloxacin, marbofloxacin, ciprofloxacin) are commonly used; their excellent penetration of lung tissue makes them an attractive choice for treatment of pneumonia. Methylxanthines (eg, aminophylline, theophylline) are also commonly used in small animal patients for their bronchodilatory effects for conditions such as pneumonia, chronic bronchitis, or tracheal collapse and their cardiac effects for patients with bradyarrhythmias. However, concurrent usage is typically dissuaded as fluoroquinolone antibiotics reduce the clearance of theophylline in dogs resulting in increased likelihood of toxicity. Common signs of methylxanthine toxicity can include vomiting, diarrhea, polyuria/polydipsia, excitability, tremors, seizures, tachycardia, hypertension, and ataxia. For patients with severe toxicity, more aggressive treatments may be indicated: induced emesis or gastric lavage, activated charcoal administration, beta-blockers for supraventricular tachycardia, diazepam for seizures, or other anti-epileptic medications. If fluoroquinolones and methylxanthines must be used concurrently, then a dose reduction in theophylline of at least 30% is advised.

Suggested Reading

For global readers, a calculator to convert laboratory values, dosages, and other measurements to SI units can be found here.

All Clinician's Brief content is reviewed for accuracy at the time of publication. Previously published content may not reflect recent developments in research and practice.

Material from Clinician's Brief may not be reproduced, distributed, or used in whole or in part without prior permission of Educational Concepts, LLC. For questions or inquiries please contact us.

Podcasts

Clinician's Brief:
The Podcast

Listen as host Alyssa Watson, DVM, talks with the authors of your favorite Clinician’s Brief articles. Dig deeper and explore the conversations behind the content here.
Clinician's Brief provides relevant diagnostic and treatment information for small animal practitioners. It has been ranked the #1 most essential publication by small animal veterinarians for 9 years.*

*2007-2017 PERQ and Essential Media Studies

© Educational Concepts, L.L.C. dba Brief Media ™ All Rights Reserved. Privacy Policy (Updated 05/08/2018) Terms of Use (Updated 05/08/2018)